Results 1 to 4 of 4

Thread: Effects of stopped taking Amitripyline.

  1. #1

    Effects of stopped taking Amitripyline.

    I had been taken 1 tablet of Amitripyline daily for 6 years. I found that all my SCI friends doesn't taking Amitripyline. I asked my doctor if I can stop taking Amitripyline, the answered was Yes if I can sleep at night and no problem with legs pain.

    Now I wonder whether my body condition of cough, phlegm, pain and numbness at tummy and chest, hard to breath is cause by stopped taking Amitripyline.

    I'm worry. What should I do? Should I continue Amitripyline?

  2. #2
    Amitriptyline is a TCA (tricyclic antidepressant) that is still useful in practice for depression but it isn't the first choice for treatment as it used to be.

    Amitriptyline side effects:

    Call your provider urgently if you have these serious side effects such as:

    *chest pain or heavy feeling, pain spreading to the arm or shoulder, nausea, sweating, general ill feeling;
    *sudden numbness or weakness, especially on one side of the body;
    *sudden severe headache, confusion, problems with vision, speech, or balance;
    pounding heartbeats or fluttering in your chest;
    feeling like you might pass out;
    *confusion, hallucinations, seizures (convulsions);
    *restless muscle movements in your eyes, tongue, jaw, or neck, uncontrollable shaking or tremor;
    *extreme thirst with headache, nausea, vomiting, and weakness;
    *numbness, burning pain, or tingly feeling;
    *easy bruising, unusual bleeding (nose, mouth, vagina, or rectum), purple or red pinpoint spots under your skin;
    *skin rash, bruising, severe tingling, numbness, pain, muscle weakness;
    *urinating less than usual or not at all.

    Less serious side effects of amitriptyline may include:

    *nausea, vomiting, constipation, diarrhea, loss of appetite;
    *dry mouth, unpleasant taste;
    *feeling dizzy, drowsy, or tired;
    *trouble concentrating;
    *nightmares;
    *blurred vision, headache, ringing in your ears;
    *breast swelling (in men or women); or
    *decreased sex drive, impotence, or difficulty having an orgasm.

    www.drugs.com

    pbr

  3. #3
    Senior Member
    Join Date
    Jan 2009
    Location
    Baldwinsville, N.Y.
    Posts
    650
    I have been taking 1 to 2 , 75mg for the last two years at night. It has helped me mainly with sleep. I did away with all my other pain meds. The body gets so acclimated to these drugs, they don't perform. The doctor will then keep increasing dosages until you are satisfied with them or try something els.
    I will wean myself off of the Amitripyline every few months for a week. I cut my pills in half and then discontinue to clean my body out. I really haven't found any pain med. that helped with my nerve pain.
    I will say my mind is so much clearer without all of them.
    I would get checked out but would not say they are side effects from not taking them. Talk with a good pain med Sci doctor. It sounds as if you have a bad cold or a chest cold. Have your doctor take a culture. That should give you some answers. I wish you well.

  4. #4
    Sudden discontinuation of amitriptyline can cause a number of symptoms. Stoppage should be gradual and monitored by a physician. Here is some information:

    "Amitriptyline withdrawal is a set of symptoms that may emerge if people stop taking this tricyclic depressant abruptly, or even if a few consecutive doses of the medication are missed. Withdrawal symptoms can include severe nausea, insomnia, strong headaches, and fatigue or general tiredness. These symptoms shouldn’t be confused with return of symptoms for which the medication was prescribed, such as increased depression or anxiety, or return of attention deficit hyperactivity disorder symptoms. Sometimes it can be hard to tell withdrawal apart from a return in symptoms, since amitriptyline may be prescribed for things like headache or insomnia.
    The principal thing to know about amitriptyline withdrawal is that it does occur commonly, and this means people should never discontinue this medication by themselves unless the medical risks of taking it are higher than its benefits. In some circumstances, people may have such a powerful and dangerous reaction to the drug that they need to discontinue it immediately. In these cases, symptoms of withdrawal typically last about two weeks, though there have been anecdotal cases where people were uncomfortable for much longer time periods. Doctors might treat any prolonged case by treating its symptoms."

    I will add that taking or not taking a medication should not be based on what your friends are doing but rather on the problems you are experiencing. There are quite a few members of CC who are taking amitriptyline for various reasons. I am taking it because of neurogenic pain in my lower abdomen. It is the only medication that seems to relieve the pain I have. If you were using it to treat your leg pain and it worked, why not go back to it?
    +
    Last edited by SCIfor55+yrs.; 01-03-2013 at 11:49 AM.
    You will find a guide to preserving shoulder function @
    http://www.rstce.pitt.edu/RSTCE_Reso...imb_Injury.pdf

    See my personal webpage @
    http://cccforum55.freehostia.com/

Similar Threads

  1. HIV may be stopped in its tracks
    By Bob in forum Cure
    Replies: 2
    Last Post: 05-11-2011, 09:05 AM
  2. Help! BP Stopped Working!
    By They Might Be SCI Giants in forum Care
    Replies: 13
    Last Post: 11-26-2010, 12:07 PM
  3. Replies: 16
    Last Post: 07-03-2006, 01:42 PM
  4. when should traction be stopped?
    By c4uk in forum Cure
    Replies: 2
    Last Post: 08-15-2002, 10:23 AM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •